Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 31, NWS Austin/San Antonio, TX

May 10, 20068 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at May 10, 2006, 11:57 AM CDT for 8 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2006, 11:57 AM CDT (16:57 UTC)
Expired
May 10, 2006, 6:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 101657
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1157 AM CDT WED MAY 10 2006

...RED FLAG WARNING IN EFFECT FOR THE WEST AND SOUTHWESTERN
AREAS OF SOUTH CENTRAL TEXAS UNTIL 6 PM CDT TODAY...

.DRY AND BREEZY NORTHWEST WINDS...WARM EARLY MAY CONDITIONS AND
VERY LOW RELATIVE HUMIDITIES THROUGH 6 PM WILL CAUSE RED FLAG
CONDITIONS TO DEVELOP. 

TXZ183-202>204-217>219-228-102300-
/O.NEW.KEWX.FW.W.0031.060510T1700Z-060510T2300Z/
VAL VERDE-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
1157 AM CDT WED MAY 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

THE RED FLAG WARNING IS IN EFFECT FOR VAL VERDE...KINNEY...
UVALDE...MEDINA...MAVERICK...ZAVALA...FRIO AND DIMMIT
COUNTIES. 

VERY DRY CONDITIONS ARE EXPECTED IN THE WARNING AREA
THIS AFTERNOON...WITH RELATIVE HUMIDITIES FALLING TO
AROUND 10 TO 20 PERCENT.  NORTHWEST WINDS OF 15 TO 20 MPH AND
GUSTY IS EXPECTED. WINDS WILL DIMINISH TO LESS THAN 15 MPH AND
RELATIVE HUMIDITIES WILL RECOVER AFTER 6 PM CDT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 102257
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 PM CDT WED MAY 10 2006

......RED FLAG WARNING FOR SOUTHERN AND WESTERN PARTS OF SOUTH
CENTRAL TEXAS TO EXPIRE AT 6 PM...

.BREEZY AND DRY CONDITIONS WILL CONTINUE THIS EVENING ACROSS SOUTH
CENTRAL TEXAS. HOWEVER...RH VALUES OVER THE WARNED AREA ARE
CLIMBING BACK ABOVE CRITICAL LEVELS AS EARLY EVENING
TEMPERATURES CONTINUE TO FALL. WIND SPEEDS WILL ALSO DECREASE TO
BELOW CRITICAL LEVELS DURING THE NEXT HOUR.

TXZ183-202>204-217>219-228-110000-
/O.EXP.KEWX.FW.W.0031.000000T0000Z-060510T2300Z/
VAL VERDE-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
557 PM CDT WED MAY 10 2006

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS AFTERNOON.
EXPECT CONTINUED BREEZY AND DRY CONDITIONS THIS EVENING...BUT
GRADUALLY INCREASING RH VALUES AND DECREASING WIND SPEEDS. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at May 10, 11:10 AM CDT, 47 minutes earlier.

Area forecast discussion, May 10, 11:10 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1110 AM CDT WED MAY 10 2006

.DISCUSSION...
CONTINUED CHANCE OF SHOWERS OR THUNDERSTORMS OVER THE
SOUTHEAST PART OF SOUTH CENTRAL TEXAS FOR THIS AFTERNOON
PER EARLIER FORECASTS. INSTABILITY LINGERS AND WITH
HEATING THIS WOULD BE THE BEST AREA FOR NEW LIFT TO
MAKE SHOWERS OR THUNDERSTORMS.  WEST OF A LINE FROM
NEAR CAMPBELLTON TO SEGUIN TO TAYLOR...WEST TO
NORTHWEST WINDS HAVE EVOLVED AHEAD OF COLD FRONT THAT
IS FORECAST TO QUICKLY MOVE SOUTHEAST THIS AFTERNOON.
AS A RESULT WILL SHOW DRY FORECAST FOR THIS AFTERNOON
IN THESE AREAS. COLD FRONT EXPECTED TO CAUSE TEMPS TO
FALL FROM UNSEASONABLY WARM AFTN HIGHS TODAY.  WILL
CONTINUE WITH TREND FOR THURSDAY THROUGH NEXT TUESDAY.
FORECASTS TRY TO SHOW ANOTHER CHANCE OF SHOWERS NEXT
WEEK...YESTERDAYS SOLUTIONS SHOWED MONDAY...TODAYS
SHOW DRIER WEATHER MONDAY...WITH CHANCE OF POSSIBLE
SHOWERS NEXT WEDNESDAY NIGHT AND THURSDAY OF NEXT WEEK.

&&

.PREV DISCUSSION... (ISSUED 705 AM CDT WED MAY 10 2006)

AVIATION...
LOW CLOUDS HAVE DEVELOPED OVERNIGHT AND WILL CONTINUE INTO THE
LATE MORNING/EARLY AFTERNOON. PATCHY FOG IS ALSO A FACTOR ACROSS
SOME LOCATIONS. MINIMUM CIG/VIS CONDITIONS ARE IN THE IFR
CATEGORY. THESE WILL LIFT BY 18-19Z. THE COLD FRONT IS EXPECTED
DURING THE MIDDLE OF THE DAY. AFTERNOON SKIES SHOULD BECOME VFR
AND REMAIN FOR THE TAF PERIOD.

PREV DISCUSSION... (ISSUED 400 AM CDT WED MAY 10 2006)

DISCUSSION...
THE COLD FRONT IS CURRENTLY ORIENTED FROM GAINESVILLE SW TO NEAR
MIDLAND AND IS FORECAST TO PUSH INTO OUR NORTHERN-MOST COUNTIES
SHORTLY AFTER NOON...THEN THROUGH OUR SOUTHERN-MOST COUNTIES
BEFORE SUNSET. ANOTHER HOT DAY ON TAP...WITH PREFRONTAL WARMING
SENDING TEMPS SOARING INTO THE 90S...TO OVER 100 ALONG THE RIO
GRANDE VALLEY SOUTH OF DEL RIO. THUNDERSTORMS ARE POSSIBLE ALONG
AND SOUTH OF INTERSTATE 10 EAST OF BEXAR COUNTY THIS AFTERNOON IN
ADVANCE OF THE FRONT. LARGE SURFACE-BASED CAPE VALUES CLOSE TO
5000 J/KG ARE FORECAST THIS AFTERNOON ACROSS OUR SE COUNTIES...
WHERE STORMS WILL LIKELY BECOME SEVERE. PRECIP WILL TEMPORARILY
EXIT THE FORECAST LATE WEDNESDAY NIGHT AS A DRY NW FLOW PREVAILS
AND HIGH PRESSURE MOVES INTO THE AREA IN THE LOWER LEVELS OF THE
ATMOSPHERE. NEAR NORMAL TEMPS ARE FORECAST THURSDAY...WITH A
RETURN TO ABOVE NORMAL TEMPS BY FRIDAY AS THE SURFACE HIGH SLIDES
OFF TO THE ESE. GULF MOISTURE IS FORECAST TO RETURN FRIDAY
NIGHT...BUT WILL BE LIMITED INITIALLY THANKS TO SUBSIDENCE OVER
THE GULF. CHANCES FOR THUNDERSTORMS WILL MAKE A RETURN TO THE
FORECAST SATURDAY NIGHT INTO SUNDAY WITH A FRONT FORECAST TO PUSH
DOWN INTO OUR AREA. GENERALLY A LOW-CONFIDENCE FORECAST BEYOND
SUNDAY WITH DIVERGENT MEDIUM RANGE MODEL SOLUTIONS AND POOR RUN-
TO-RUN CONSISTENCY FROM THE GFS.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/06/JB
Hazardous weather outlook, May 10, 6:32 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 AM CDT WED MAY 10 2006

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
632 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE FAR SOUTHEASTERN PORTION OF OUR CWFA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 8:51 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 S FREDERICKSBURG      30.14N 98.87W
05/09/2006  M1.00 INCH       GILLESPIE          TX   TRAINED SPOTTER

            1 TO 1.25 INCH HAIL FOR 10 MIN. NEAR THE HENKE STORE ON
            HWY 16.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:14 PM CDTSevere Thunderstorm WarningEWXGillespie61 min
May 9, 7:22 PM CDTFlash Flood WarningEWXGillespie113 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningEWXDimmit44 min
May 9, 8:13 PM CDTSevere Thunderstorm WarningEWXBlanco47 min
May 9, 8:16 PM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningEWXFrio34 min
May 9, 8:39 PM CDTSevere Thunderstorm WarningEWXHays66 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningEWXBlanco43 min
May 9, 9:03 PM CDTSevere Thunderstorm WarningEWXFrio22 min
May 9, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa18 min
May 10, 3:02 PM CDTSevere Thunderstorm WarningEWXLavaca43 min
May 10, 3:18 PM CDTSevere Thunderstorm WarningEWXDeWitt42 min
May 10, 3:34 PM CDTSevere Thunderstorm WarningEWXLavaca41 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningEWXDeWitt36 min
May 10, 4:15 PM CDTSevere Thunderstorm WarningEWXLavaca15 min

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.